MAUDE Adverse Event Report: BIOCOMPATIBLES UK LTD THERASPHERE ADMINISTRATION SET (B BRAUN)

BIOCOMPATIBLES UK LTD THERASPHERE ADMINISTRATION SET (B BRAUN)
Model Number OTT-SPE-FP-001
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/02/2020
Type of Reportable Event Malfunction
Event or Problem Description
The treating physician reported that a microcatheter persistently detached from the administration set during a patient case, resulting in a major spill of therasphere microspheres at the site of connection between the therasphere administration set and the microcatheter.The spill contaminated the drape, towels, floor and surrounding area of the operating room.The spill reached the shoes of the attending staff, as well as the gloves of the treating physician.The treating operating room was shut down for the remainder of the day.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The manufacturer's assessment was made in reference to the ncrp report 106 (us publication from radiation safety organization), which provides guidance on radiation exposure risks from beta emitting particles (such as y-90) on the skin.The incident report of the event describes the measured radiation fields at the location of the contamination.The initial contamination of the left palm measured > 0.1 mr/h.The contamination (spheres) was washed off with soap and water, and the field decreased to background (no detectible radiation field).Assuming that the decontamination process took 1 hour (a very conservative overestimate), the palm would have exposed to 0.1 mr.For beta emitters, 1 r deposits about 0.96 rem in soft tissue (skin).When comparing this exposure to the regulated limit for occupational hand exposure (50 rem per year, [ref 10 cfr part 20.1201]), the estimated exposure in this case (assuming 1 hour of exposure) would be 0.1 * 0.96 / 1000 = 9.6 x 10^-5 rem, or 0.000192% of the annual limit.The ncrp report 160 notes that approximately 10 billion beta hits are required for acute ulceration of the skin.The dose to deep tissue is negligible, as beta radiation is blocked in both soft and hard tissue.For an acute ulceration of the skin to be cause by the beta-radiation emitted by therasphere, a significant concentration of thousands of spheres would have to be placed in a very small area.This event is exceedingly unlikely in the event of a leak or spill from the microcatheter, as the spheres are substantially dispersed.The nrcp report 106 also states that an exposure of approximately 146 gy to the human skin can cause some reddening.This dose is similar to the planned therapeutic dose when injecting therasphere into a lobe of the liver.This dose would require extended exposure of therasphere y-90 to the skin for the appropriate decay to occur.The reporter and treating physician decontaminated following the procedure and reached background radiation exposure.The effects of minor radiation exposure to the skin (e.G.Reddening, or sunburn-type symptoms) resolve on their own over the course of weeks.The initial mdr was submitted conservatively while a full impact assessment of the reported radiation contamination was performed.The assessment concluded that no serious injury occured in this event from the reported malfunction, nor could it occur if the malfunction were to recur.

Brand Name
THERASPHERE ADMINISTRATION SET (B BRAUN)
Common Device Name
THERASPHERE
Manufacturer (Section D)
BIOCOMPATIBLES UK LTD
chapman house farnham bus park
weydon lane
farnham, GU9 8 QL
UK  GU9 8QL
MDR Report Key10932400
Report Number3002124543-2020-00024
Device Sequence Number2322502
Product Code NAW
UDI-Device Identifier05060116920635
UDI-Public05060116920635
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
H980006
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberOTT-SPE-FP-001
Device Lot Number0061673700
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/03/2020
Supplement Date Received by Manufacturer12/11/2020
Initial Report FDA Received Date12/02/2020
Supplement Report FDA Received Date01/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1